Alert archive / Tennessee / Flash Flood Warnings in 1995

Flash Flood Warning 20, NWS Nashville, TN

May 18, 1995Davidson County, Robertson County, Sumner County, Tennessee

NWS Nashville, TN issued this flash flood warning at May 18, 1995, 9:58 AM CDT for Davidson County, Robertson County, Sumner County, Tennessee. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
May 18, 1995, 9:58 AM CDT (14:58 UTC)
Expired
May 18, 1995, 1:00 PM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Davidson County, TN, Robertson County, TN, Sumner County, TN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 3.0 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1995-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1151 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1995-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1151 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
674 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
1.3
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 181459
FFWBNA
TNC021-037-147-165-187-181800-
 
BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
958 AM CDT THU MAY 18 1995
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  100 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN MIDDLE TENNESSEE
 
   ...CHEATHAM COUNTY...DAVIDSON COUNTY...ROBERTSON COUNTY
   ...SUMNER COUNTY...WILLIAMSON COUNTY
 
AT 950 AM CDT...RADAR INDICATED SLOW-MOVING THUNDERSTORMS PRODUCING
VERY HEAVY RAINS NEAR THE TENNESSEE RIVER IN WESTERN MIDDLE TENNESSEE.
TWO TO THREE INCHES OF RAIN HAS FALLEN OVER THE AREA THROUGH THE
MORNING HOURS...AND THIS RAINFALL WILL BE MOVING ACROSS THE WARNING AREA
LATE THIS MORNING AND EARLY THIS AFTERNOON.
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.  MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.  DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS
THE RjOADWAY.  NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT.  TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at May 17, 10:12 AM CDT, 23 hours 46 minutes earlier.

Area forecast discussion, May 17, 10:12 AM CDT, 23 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1005 AM CDT WED MAY 17 1995

HAVEN'T GOTTEN ANY 12Z PC-GRIDDS DATA YET. HOWEVER, 12Z BNA SOUNDING
SHOWS SEVERAL CAPS NEAR 850 AND 700 MB /CAP AT 850 MB AMOUNTS TO
ABOUT 2.5 DEG C/. WATCHING KHPX 88-D DATA THIS MORNING, AS TSTM COMPLEX
MOVES ESEWD OVER SRN KY, AND HAVE SEEN WK OUTFLOW BOUNDARY DESCEND INTO
NRN MIDDLE TN. HOWEVER, WARM AIR CAP ALOFT SEEMS TO BE HELPING TO
DIMINISH SHOWER DEVELOPMENT AS IT MOVES IN. SINCE FORCING MECHANISMS FOR
THIS AFTERNOON LOOK WK /I.E., MOSTLY AMS-TYPE TSTMS/, BELIEVE IT SHUD
BE DIFFICULT TO BREAK CAP TDY. OF COURSE, TIME WILL TELL.

In the hours before

Local storm report, May 18, 7:03 AM CDT, 2 hours 55 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
700 AM CDT THU MAY 18 1995

TIME(CDT)  .....CITY LOCATION.....  STATE...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

0620 AM    FRANKLIN                 TN    HIGH WINDS BLEW TREES INTO
05/18/95   WILLIAMSON                     POWER LINES. REPORTED BY
                                          WILLIAMSON CO EMA.

0620 AM    FRANKLIN                 TN    DIME SIZE HAIL IN THE CITY
05/18/95   WILLIAMSON                     OF FRANKLIN.  REPORTED BY
                                          THE WILLIAMSON CO EMA.

BOYD

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 6:10 AM CDTSevere Thunderstorm WarningOHXWilliamson65 min
May 18, 9:14 AM CDTFlash Flood WarningOHXHickman, Humphreys, Perry4 hr
May 18, 9:14 AM CDTFlash Flood WarningOHXDickson, Houston, Montgomery4 hr
May 18, 9:58 AM CDTFlash Flood WarningOHXCheatham, Williamson3 hr
May 18, 10:53 AM CDTFlash Flood WarningOHXStewart3 hr
May 18, 11:53 AM CDTSevere Thunderstorm WarningOHXCheatham37 min
May 18, 12:02 PM CDTSevere Thunderstorm WarningOHXWilliamson28 min
May 18, 12:10 PM CDTSevere Thunderstorm WarningOHXDavidson65 min
May 18, 12:24 PM CDTTornado WarningOHXDavidson13 min
May 18, 12:28 PM CDTSevere Thunderstorm WarningOHXSumner62 min
May 18, 12:30 PM CDTSevere Thunderstorm WarningOHXWilson60 min
May 18, 12:43 PM CDTTornado WarningOHXSumner32 min
May 18, 12:47 PM CDTSevere Thunderstorm WarningOHXTrousdale43 min
May 18, 1:00 PM CDTTornado WarningOHXMacon33 min
May 18, 1:12 PM CDTTornado WarningOHXSmith21 min
May 18, 1:18 PM CDTSevere Thunderstorm WarningOHXClay, Jackson57 min
May 18, 1:36 PM CDTTornado WarningOHXClay39 min
May 18, 3:03 PM CDTSevere Thunderstorm WarningOHXDickson, Montgomery42 min
May 18, 3:12 PM CDTTornado WarningOHXHickman, Lewis63 min
May 18, 3:32 PM CDTTornado WarningOHXMaury43 min
May 18, 3:53 PM CDTSevere Thunderstorm WarningOHXPerry, Wayne52 min
May 18, 3:54 PM CDTTornado WarningOHXPerry, Wayne51 min
May 18, 3:58 PM CDTTornado WarningOHXStewart32 min
May 18, 4:03 PM CDTTornado WarningOHXMarshall, Williamson42 min
May 18, 4:14 PM CDTTornado WarningOHXMaury31 min
May 18, 4:25 PM CDTTornado WarningOHXLawrence, Lewis50 min
May 18, 4:26 PM CDTTornado WarningOHXBedford, Rutherford49 min
May 18, 4:41 PM CDTSevere Thunderstorm WarningOHXHouston, Humphreys64 min
May 18, 4:41 PM CDTSevere Thunderstorm WarningOHXStewart64 min
May 18, 4:52 PM CDTTornado WarningOHXGiles, Maury68 min
May 18, 5:00 PM CDTTornado WarningOHXCannon45 min
May 18, 5:13 PM CDTTornado WarningOHXMarshall47 min
May 18, 5:20 PM CDTTornado WarningOHXDeKalb, Warren40 min
May 18, 5:27 PM CDTSevere Thunderstorm WarningOHXDickson48 min
May 18, 5:41 PM CDTTornado WarningOHXLincoln64 min
May 18, 5:45 PM CDTTornado WarningOHXCheatham45 min
May 18, 5:48 PM CDTTornado WarningOHXWhite42 min
May 18, 5:49 PM CDTSevere Thunderstorm WarningOHXBedford41 min
May 18, 5:56 PM CDTTornado WarningOHXBedford49 min
May 18, 5:59 PM CDTTornado WarningOHXRobertson61 min
May 18, 6:11 PM CDTSevere Thunderstorm WarningOHXLawrence, Lewis49 min
May 18, 6:15 PM CDTTornado WarningOHXFranklin60 min
May 18, 6:22 PM CDTTornado WarningOHXCoffee53 min
May 18, 6:24 PM CDTTornado WarningOHXFranklin51 min
May 18, 6:36 PM CDTTornado WarningOHXCheatham, Dickson, Williamson54 min
May 18, 6:38 PM CDTTornado WarningOHXWarren52 min
May 18, 6:45 PM CDTSevere Thunderstorm WarningOHXDavidson45 min
May 18, 6:51 PM CDTTornado WarningOHXDavidson54 min
May 18, 6:53 PM CDTSevere Thunderstorm WarningOHXWilson67 min
May 18, 6:58 PM CDTSevere Thunderstorm WarningOHXGiles, Maury62 min

Nearby

Flash Flood Warnings in Tennessee, 1995Every flash flood warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.